Alert archive / South Dakota / Flash Flood Warnings in 1998
Flash Flood Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at May 15, 1998, 2:57 PM CDT for Spink County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1998, 2:57 PM CDT (19:57 UTC)
- Expired
- May 15, 1998, 6:55 PM CDT
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Spink County, SD
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 15, 9:55 AM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 15, 9:55 AM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 955 AM CDT FRI MAY 15 1998 TEMPERATURES IN THE NORTHEAST ARE A LITTLE WARMER THAN FORECAST... HOWEVER DRIER AIR IS ADVECTING IN FROM THE NORTHWEST AND MAY SERVE TO STABILIZE TEMPERATURES. MAY UPDATE AROUND NOON IF IT APPEARS THAT TEMPERATURES ARE NOT GOING TO STABILIZE. OTHERWISE...SCATTERED THUNDERSTORMS SHOULD BECOME SCATTERED THIS AFTERNOON IN THE EXTREME NORTHEAST WITH A WIND SHIFT THERE. WILL COVER MINOR ADJUSTMENTS IN THE NOWCAST. .ABR...NONE. CB
In the hours before
Special weather statement, May 15, 1:17 PM CDT, 1 hour 40 minutes before
SDZ011-152120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 117 PM CDT FRI MAY 15 1998 ...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS DAY COUNTY THIS AFTERNOON... A LINE OF SHOWERS AND THUNDERSTORMS HAD DEVELOPED ACROSS NORTHEASTERN SOUTH DAKOTA THIS AFTERNOON. THESE STORMS WILL CONTINUE MOVING TO THE NORTH. EXPECT A PERIOD OF HEAVY RAIN WITH RAINFALL AMOUNTS RANGING FROM FROM ONE QUARTER TO A HALF INCH. A FEW AREAS MAY RECEIVE GREATER THAN A HALF INCH BY MID AFTERNOON. THUNDERSTORM ACTIVITY SHOULD DECREASE BY LATE AFTERNOON. CB
Special weather statement, May 15, 1:38 PM CDT, 1 hour 19 minutes before
SDZ007-008-011-152040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 138 PM CDT FRI MAY 15 1998 ...STRONG THUNDERSTORMS WITH SMALL HAIL AND VERY GUSTY WINDS MOVING ACROSS THE AREA... AT 138 PM...STRONG THUNDERSTORMS WERE LOCATED FROM 20 MILES SOUTH OF ABERDEEN TO JUST NORTH OF SISSETON. THE STORMS WERE MOVING NORTH AT 40 MPH. THEY WILL BE ACCOMPANIED WITH PEA SIZE HAIL...GUSTY WINDS TO 45 MPH...BRIEF HEAVY RAIN AND FREQUENT LIGLHTNING. TAKE COVER IF THE STORMS APPROACH YOUR AREA. TAKE LOOSE OBJECTS IN AND BE SURE DRIVE SLOWLY IF YOU MUST DRIVE THROUGH ONE OF THE STORMS. CB
Special weather statement, May 15, 1:38 PM CDT, 1 hour 19 minutes before
SDZ007-008-011-152040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 138 PM CDT FRI MAY 15 1998 ...STRONG THUNDERSTORMS WITH SMALL HAIL AND VERY GUSTY WINDS MOVING ACROSS THE AREA... AT 138 PM...STRONG THUNDERSTORMS WERE LOCATED FROM 20 MILES SOUTH OF ABERDEEN TO JUST NORTH OF SISSETON. THE STORMS WERE MOVING NORTH AT 40 MPH. THEY WILL BE ACCOMPANIED WITH PEA SIZE HAIL...GUSTY WINDS TO 45 MPH...BRIEF HEAVY RAIN AND FREQUENT LIGLHTNING. TAKE COVER IF THE STORMS APPROACH YOUR AREA. TAKE LOOSE OBJECTS IN AND BE SURE DRIVE SLOWLY IF YOU MUST DRIVE THROUGH ONE OF THE STORMS. CB
Local storm report, May 15, 2:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
243 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0941 PM WEBSTER SD 0.75 INCH HAIL
05/14/98 DAY
1000 PM 4 E ORTLEY SD 0.75 INCH HAIL
05/14/98 ROBERTS
1105 PM 4 E BYANT SD 0.75 INCH HAIL
05/14/98 HAMLIN
1110 PM 4 S LAKE NORDEN SD 0.75 INCH HAIL
05/14/98 HAMLIN
1130 PM 4 S LAKE NORDEN SD 0.75 INCH HAIL
05/14/98 HAMLIN
0350 AM WATERTOWN SD 1.75 INCH HAIL
05/15/98 CODINGTON
0439 AM 2.5 SE MILBANK SD WIND DAMAGE
05/15/98 GRANT STRONG STRIGHT LINE WINDS
0500 AM ORTONVILLE MN 0.75 INCH HAIL
05/15/98 BIG STONELocal storm report, May 15, 2:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
243 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0941 PM WEBSTER SD 0.75 INCH HAIL
05/14/98 DAY
1000 PM 4 E ORTLEY SD 0.75 INCH HAIL
05/14/98 ROBERTS
1105 PM 4 E BYANT SD 0.75 INCH HAIL
05/14/98 HAMLIN
1110 PM 4 S LAKE NORDEN SD 0.75 INCH HAIL
05/14/98 HAMLIN
1130 PM 4 S LAKE NORDEN SD 0.75 INCH HAIL
05/14/98 HAMLIN
0350 AM WATERTOWN SD 1.75 INCH HAIL
05/15/98 CODINGTON
0439 AM 2.5 SE MILBANK SD WIND DAMAGE
05/15/98 GRANT STRONG STRIGHT LINE WINDS
0500 AM ORTONVILLE MN 0.75 INCH HAIL
05/15/98 BIG STONESpecial weather statement, May 15, 2:45 PM CDT, 12 minutes before
SDZ018-152145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 245 PM CDT FRI MAY 15 1998 ...VERY HEAVY RAIN POSSIBLE THROUGH LATE AFTERNOON... STRONG THUNDERSTORMS HAD DEVELOPED IN SPINK COUNTY AND WERE MOVING VERY SLOWLY. SOME PARTS OF THE COUNTY MAY RECEIVE PERIODS OF VERY HEAVY RAIN THROUGH 4 PM. UP TO 3 INCHES OF RAINFALL IS POSSIBLE WITH SOME OF THE STORMS. IF YOU WILL BE DRIVING AND YOU ENCOUNTER A DOWNPOUR...SLOW DOWN AND BE VERY CAREFUL. CB
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:44 PM CDT | Tornado Warning | ABR | Lyman | 46 min |
| May 14, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 50 min |
| May 14, 9:41 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day | 29 min |
| May 14, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 47 min |
| May 14, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Day | 46 min |
| May 14, 11:06 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 49 min |
| May 14, 11:26 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 34 min |
| May 15, 3:40 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 30 min |
| May 15, 4:37 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 33 min |
| May 15, 2:52 PM CDT | Flash Flood Warning | ABR | Spink | 4 hr |
Nearby
Flash Flood Warnings in South Dakota, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.